Hypovolemia is a term that refers to decreased volume of plasma, the liquid portion of blood. Most cases occur as a result of dehydration or severe blood loss, but there are several other potential causes. When someone loses about 20 percent or more of his or her blood volume, the person can enter a state called hypovolemic shock, in which organs begin to fail as a result of reduced blood and oxygen levels.
In all cases of hypovolemia, the root cause of decreased blood volume is loss of body fluids. Typically this occurs as the result of severe, sudden blood loss. This can be because of uncontrolled bleeding from cuts or other injuries or because of severe internal bleeding that causes large amounts of blood to exit the bloodstream.
Although severe blood loss is the most direct cause, loss of other bodily fluids also can cause the hypovolemic state to develop. The loss of large amounts of water-containing substances can be just as devastating as loss of blood. Uncontrolled vomiting or diarrhea and even excessive sweating can lead to decreased blood volume. Someone who suffers severe burns also is at risk of hypovolemia and hypovolemic shock.
Hypovolemic shock can cause an extensive list of symptoms. Someone with this condition might have cold, clammy, pale skin; a rapid breathing rate; and a weak and rapid pulse; and he or she might sweat more than normal. He or she is likely to have decreased urine output or might produce no urine at all. In addition, someone in hypovolemic shock might display signs of anxiety, agitation or confusion or might lose consciousness.
The symptoms of shock caused by hypovolemia can vary greatly, according to several factors. The most influential factors are the amount of blood or body fluid that has been lost and the rate at which the fluid loss occurred. Generally, symptoms are most severe when a large amount of fluid has been lost very rapidly.
Someone who is in hypovolemic shock needs emergency medical treatment so that lost blood and body fluids can be replaced as soon as possible. In the hospital, the patient is fitted with an intravenous line to allow for the rapid replacement of the needed fluids. The patient might be given medications such as epinephrine and dopamine to help increase his or her blood pressure and to help the heart pump blood around the body.
Even if treatment is administered promptly, death from hypovolemic shock still is a possible outcome. This is because in cases of rapid and severe blood loss, organ shutdown is almost certain to occur. Certain chronic medical conditions can exacerbate the effects of hypovolemic shock. These include diabetes and organ diseases such as kidney, lung, liver or heart disease.